Abstract Number: VPB0998
Meeting: ISTH 2022 Congress
Background: Anticoagulant therapy with vitamin K antagonists (VKAs) – warfarin and direct oral anticoagulants (DOACs), used to prevent thromboembolic complications, requires an assessment of all risk factors for bleeding, including comorbidity and its pharmacotherapy.
Aims: Analysis of intracranial hematomas against the background of prolonged anticoagulant therapy
Methods: A retrospective analysis of the case histories of 50 patients (23 women and 27 men) aged 46 to 83 years (Me = 67.4) admitted to the hospital in the period 2014-2021 was performed. with a diagnosis of “intracerebral/subarachnoid hemorrhage”, confirmed clinically and using CT scan of the brain.
We studied the causes, outcomes of complications, their frequency, comorbidity and pharmacotherapy, the level of INR (international normalized ratio) and blood pressure (blood pressure) during hospitalization.
Results: Lethal outcome occurred in 44% (n=22) of patients. 36 patients (72%) took Warfarin, 14 patients (28%) – DOACs, of which 6 patients – Rivaroxaban, 7 – Apixaban, 1 – Dabigatran etexilate.Analysis of concomitant therapy showed that 12 patients were taking omeprazole, 5 patients were taking Digoxin, and 23 patients were taking atorvastatin/rosuvastatin. At the time of hospitalization, 15 patients had BP in the range: 160/100 – 179/109 mm Hg. and 28 patients – BP 180/110 mm Hg. and higher. 74% (n = 37) of patients had impaired renal function, 28% (n = 14) – liver function, 6% (n = 3) – thyroid gland, 6% (n = 3) – traumatic brain injury. INR value >3 at the time of hospitalization – in 91.67% (n = 33) of patients taking VKA – excessive level of hypocoagulation.
Conclusion(s): According to our analysis, BP, impaired renal and hepatic function, decompensated comorbidity, unsafe background pharmacotherapy, and polypharmacy may increase the likelihood of hemorrhagic complications. To avoid this, it is advisable to correct comorbidity,as well as patient adherence to treatment.
To cite this abstract in AMA style:Vorobyeva N, Shapkov A. Risk factors for intracranial hematomas during anticoagulant therapy [abstract]. https://abstracts.isth.org/abstract/risk-factors-for-intracranial-hematomas-during-anticoagulant-therapy/. Accessed December 6, 2023.
« Back to ISTH 2022 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/risk-factors-for-intracranial-hematomas-during-anticoagulant-therapy/